Kansas, 2009

Hail and Damaging Winds in Kansas, July 14 to 15, 2009

July 14 to 15, 2009 · NWS TOP · 4 events in 3 counties and zones

Late night thunderstorms developed across portions of north central and northeast Kansas on July 14th. One storm became severe across central portions of Riley County just before midnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Late night thunderstorms developed across portions of north central and northeast Kansas on July 14th. One storm became severe across central portions of Riley County just before midnight. A spotter reported quarter-sized hail and 50 mph wind gusts near Tuttle Creek Lake. Just to the south, Riley County Emergency Management reported several power poles down from damaging straight-line winds five miles north-northwest of Manhattan, KS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 14, 12:52 AM CST, 38 minutes earlier.

Area forecast discussion, Jul 14, 12:52 AM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
152 AM CDT TUE JUL 14 2009

.DISCUSSION...

MCS IS MOVING EAST ACROSS NORTH CENTRAL AND CENTRAL KS EARLY THIS
MORNING. THE MOST INTENSE PORTION OF THE COMPLEX IS ALONG I-70 EAST
AND NORTHEAST OF HAYES...KS WHERE 60 TO 70 MPH WINDS HAVE BEEN
REPORTED VERY EARLY THIS MORNING. THE SOUTHERN SECTION OF THE MCS
WILL PROBABLY MOVE EAST AND SOUTHEAST SOUTH OF I-70. THE STRONGER
SOUTHERLY OF LLJ OF 40KTS EXTEND FROM SOUTH-CENTRAL KS...NORTH AND
NORTHWEST ACROSS WEST CENTRAL. THE LLJ WILL MOST LIKELY INCREASE
AHEAD OF THE MCS. MAXIMUM MUCAPES WERE LOCATED ACROSS SOUTH CENTRAL
KS WITH MUCAPES VALUES AROUND 5,000 J/KG WITH 3,000 J/KG EXPENDING
NORTHWARD TO I-70 ACROSS THE SOUTHWEST COUNTIES OF THE CWA.
ATTM...MY THINKING IS THE BEST CHANCE FOR SEVERE WIND GUSTS WILL BE
ALONG I-70. THE MCS MAY WEAKEN BEFORE REACHING EAST CENTRAL KS
AFTER AROUND DAY BREAK.

I KEPT CHANCE POPS IN ACROSS THE EASTERN HALF OF THE CWA AS THE MCS
OR REMNANTS OF THE MCS MOVES EAST ACROSS EAST CENTRAL KS INTO MO. AS
THE 5H TROUGH OVER THE GREAT BASING LIFT NORTHEAST OUT INTO THE
NORTHERN PLAINS...LOW-LEVEL WINDS WILL VEER TO THE SOUTHWEST. IF THE
MIXING IS DEEP ENOUGH TEMPERATURES MAY REACH TO AROUND 100 DEGREES
ACROSS THE SOUTHWEST COUNTIES WITH MID TO UPPER 90S ELSEWHERE. IF
CONVECTIVE TEMPS ARE REACHED THEN HIGH BASED THUNDERSTORMS MAY
DEVELOP ALONG A COLD FRONT THAT WILL MOVE SOUTHEAST INTO THE
NORTHWEST COUNTIES. THE THUNDERSTORMS MAY BE SEVERE AND CAPABLE OF
WINDS GUSTS OF 60 TO 70 MPH. THE A SQUALL LINE MAY DEVELOP ALONG THE
FRONT THROUGH THE EARLY EVENING HOURS ACROSS EAST CENTRAL KS...THE
SQUALL LINE MAY BE SEVERE WITH THE PRIMARY HAZARD BEING WINDS GUSTS
OF 60 TO 70 MPH.

ELEVATED THUNDERSTORMS MAY CONTINUE NORTH OF THE FRONT THROUGH THE
NIGHT. AS THE DEPTH OF THE COOLER AIR INCREASES THE BETTER
WAA/ISENTROPIC LIFT SHOULD SHIFT SOUTHEAST OF THE CWA THROUGH WED
MORNING.

KEPT THE REMAINDER OF THE FORECAST THE SAME. PREPARING NOW FOR
SEVERE WEATHER OPERATIONS.

GARGAN

&&

.AVIATION...

HAVE CONTINUED WITH A VFR FORECAST THROUGH 06Z WED. CONFIDENCE IN
CONVECTION TO THE WEST IS STILL NOT HIGH ENOUGH TO INCLUDE A
PREVAILING GROUP. THEREFORE OPTED TO INSERT VC PRECIP. STILL IF THE
CONVECTION OUT WEST HOLD TOGETHER...IT WOULD BE FOUR HOURS PLUS
BEFORE REACHING THE TERMINALS. FRONTAL BOUNDARY IS FORECAST TO MOVE
IN TOWARDS 00Z WED. CONFIDENCE IN CONVECTION ALONG THIS BOUNDARY IS
LOW GIVEN THE BETTER DYNAMICS REMAINING NORTH OF THE AREA.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY FOR AREAS ALONG AND
SOUTHEAST OF A LINE FROM ABILENE
TO HOLTON. KSZ022>024-026-035>040-054>056-058-059.

&&
Hazardous weather outlook, Jul 13, 4:18 AM CST, 21 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
518 AM CDT MON JUL 13 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-141030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
518 AM CDT MON JUL 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY TODAY ACROSS PORTIONS OF
THE NORTH CENTRAL AND IN THE EAST CENTRAL COUNTIES SOUTH OF I 35.
SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF THE AREA TONIGHT.
STRONG GUSTY WINDS...SMALL HAIL AND BRIEF VERY HEAVY RAINFALL WILL
BE POSSIBLE WITH THESE THUNDERSTORMS...MAINLY TO THE SOUTH OF I 70.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS MAY DEVELOP ALONG A COLD FRONT BY LATE IN THE
AFTERNOON OVER NORTH CENTRAL AND NORTHEAST KANSAS...THEN MOVE
SOUTHWARD ACROSS MOST OF THE AREA OVERNIGHT. WIND GUSTS IN EXCESS
OF 60 MPH ALONG WITH HAIL UP TO QUARTER SIZE WILL BE POSSIBLE WITH
A FEW OF THE STRONGER THUNDERSTORMS.

HEAT INDICES ALONG AND TO THE SOUTH OF I 70 TUESDAY AFTERNOON WILL
CLIMB INTO THE 104 TO 107 DEGREE RANGE. HEAT INDICES ELSEWHERE
WILL GENERALLY BE 100 TO 103 DEGREES.

THUNDERSTORMS ARE ALSO POSSIBLE ACROSS MOST OF THE AREA WEDNESDAY
THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 14, 1:03 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
203 AM CDT TUE JUL 14 2009

KSZ020-034-140730-
CLOUD-OTTAWA-
203 AM CDT TUE JUL 14 2009

...SIGNIFICANT WEATHER ALERT FOR CLOUD AND OTTAWA COUNTIES...

THROUGH 230 AM CDT...A LINE OF THUNDERSTORMS WILL MOVE EAST AT 40 MPH
ACROSS CLOUD AND OTTAWA COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS LINE OF STORMS IS CAPABLE OF PRODUCING STRONG
WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE TESCOTT...ADA...GLASCO...DELPHOS...CULVER...
JAMESTOWN...MINNEAPOLIS.. .WELLS...CONCORDIA...BENNINGTON AND AURORA.

LUNDE
Special weather statement, Jul 14, 1:29 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
229 AM CDT TUE JUL 14 2009

KSZ008-009-020-021-034-140800-
CLAY-CLOUD-OTTAWA-REPUBLIC-WASHINGTON-
229 AM CDT TUE JUL 14 2009

...SIGNIFICANT WEATHER ALERT FOR REPUBLIC...WASHINGTON...CLOUD...CLAY
AND OTTAWA COUNTIES...

THROUGH 300 AM CDT...A LINE OF THUNDERSTORMS WILL MOVE EAST AT 45 MPH
ACROSS PORTIONS OF REPUBLIC...WASHINGTON...CLOUD...CLAY AND OTTAWA
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS LINE
OF STORMS IS CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH AND
HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
AURORA...BELLEVILLE...MILTONVALE...MUNDEN...CLYDE...AGENDA...OAK
HILL...LONGFORD...NARKA...MAHASKA...HADDAM...MORROWVILLE AND CLAY
CENTER.

LUNDE

The radar

The Grand Island radar (KUEX), 89 km away, was scanning. The volume nearest the first event began at 07:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Republic

When
July 14, 1:30 AM CST
Where
Republic County, Belleville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.820, -97.630

A tree of unknown diameter was blown onto 25th street blocking the roadway. The tree also knocked down a powerline.

Thunderstorm Wind, Riley

When
July 14, 10:56 PM CST
Where
Riley County, 2.12 mi NW of Rocky Ford
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.250, -96.610

Several power poles were snapped, some at ground level and others half way up the pole.

Hail, Riley

When
July 14, 10:58 PM CST
Where
Riley County, 4.37 mi NW of Rocky Ford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.280, -96.630

Winds were estimated at 50 mph. The power was out at home.

Hail, Ottawa

When
July 15, 1:30 AM CST
Where
Ottawa County, 2.62 mi SE of Lamar
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.220, -97.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188762, 188779, 188761, 188784.